Posted 11/16/2013 3:16 PM (GMT -6)
I have been on Xyrem for about 2 1/2 months now with very odd results. I have narcolepsy but know that it is prescribed for people who have sleep disorders. I was started on a very low dose 1.5gram twice a night. BTW, waking up will not be a problem with Xyrem, it just naturally happens because the drug is only active for about 3-4 hours; so you will get used to that part of it. At the low dose, I was up for 70 hours straight; the most awful experience ever! After that, I made my neurologist prescribe me Ambien just in case that happened again, which it did. I titrated up slowly to the 4.5 gram twice a night max and still have problems sleeping, falling asleep and staying asleep.
I know that you can take other meds including benzodiazepines and hypnotics because currently, I take Xyrem 4.5 grams x 2, Ambien 10 mg, Lorazepam 2 mg and Saphris 20 mg (bipolar medication) to sleep at night and still have problems some nights. However, I am not sure that my neurologist will allow me to continue taking all these meds especially if they don't work consistently.
The night before last, I actually slept the best I have in a long time and felt great the next morning, no EDS. But last night, I woke up in a very drugged state (which is the state you will be in if you take Xyrem
) but still unable to sleep! I actually got so frustrated that I took a 3rd 4.5 gram dose and slept until 8am - Thank Goodness.
My neurologist believes that I get so anxious about not being able to sleep that the medication can't work. She says that Xyrem does not work on the anxiety aspect of insomnia the way that hypnotics do such as Ambien and Lunesta, so stopping your Clonazepam may not be the best thing if you want to try Xyrem.
Some things that you should avoid if you try Xyrem are not to eat for at least 4 hours before taking it. Xyrem is a liquid medicine and works on absorption to get into your system. Other unusual side effects to take note of are being extremely groggy the next day since it's supposed to help you achieve restorative sleep and thereby reduce EDS, headaches/migraines, extreme nausea, tremors, and heartburn.
I am going to continue taking Xyrem at least until my current prescription is gone but if I don't start to get some consistent results that won't be for long.
Sorry for the long post but Xyrem is a very serious drug and I think people should be well-informed before trying it.